Hypoglycaemia

Hypoglycaemia is when blood glucose levels fall below 3.5mmoml/L. It occurs when there is significantly more insulin in the blood than glucose. The decreased blood glucose means that the brain is receiving insufficient glucose for adequate function. Hypoglycaemia signs and symptoms often mimics intoxication.

Common causes

  • Alcohol intake
  • too little food
  • excess insulin administration
  • excessive exercise
  • use of beta blockers

Signs and symptoms

  • confusion
  • diaphoresis
  • tremors
  • hunger
  • weakness
  • headaches
  • rapid heart rate
  • numbness of fingers and toes

Untreated, hypoglycaemia can lead to decreased level of consciousness, seizures, coma and death.

Hypoglycaemic unawareness is when there are no warning signs of hypoglycaemia. This increases the risk of patients experiencing life threatening complications from decreased blood glucose levels. It can be caused from long term complications from diabetes, such as autonomic neuropathy. Elderly patients and patients using beta blockers are most at risk of hypoglycaemic unawareness.

Nursing management

  • administer 15-20g fast acting carbs: fruit juice, honey, lollies, soft drink (if patient is conscious)
  • administer complex carbs: bread, biscuits after symptoms improve
  • monitor BSL
  • Repeat if no improvement

 

Unconscious patient: Glucagon administration
Prior to administration, establish that:
1. The patient is probably hypoglycaemic (confirm by finger prick blood test only if
apparatus immediately available.)
2. The patient is unable to swallow glucose containing solids or fluids.
3. No medical officer is available to insert IV cannula for administration of IV Glucose
Contraindications: Phaeochromocytoma Known hypersensitivity to glucagon
Precautions Ideally Registered Nurse/Midwife to check medication allergies & significant
medication interactions prior to administration from the latest edition of MIMS
Medication Regimen (Medication/Dose/Route/ Freq)
Glucagon 1mg hypokit
For Adults & Children > 25kg:
Inject 1mg subcutaneous or intramuscular as a single dose
For children < 25kg (or <6-8 years) inject 0.5mg subcutaneous or intramuscular as a
single dose
Administration Method
Intramuscular or subcutaneous injection
Administration to be documented in the “Once Only” section of medication chart
Special Instructions
Once glucagon is given – notify a doctor
If no response with in 15 minutes contact medical staff for urgent review
Patient should not be left unattended – recovery position if unconscious
Perform regular blood glucose checks for 2 hours post administration

 

Retrieved from: https://www.youtube.com/watch?v=s5GGs5T-giI

 

Hyperglycaemia

Diabetic ketoacidosis

DKA, also referred to diabetic coma and diabetic acidosis, consists of hyperglycaemia, ketosis, acidosis and dehydration. It is more common in type 1 diabetics but in times of stress, type II diabetics can experience DKA. Contributing factors to the development of DKA are self-neglect, poor insulin management, illness or infection, and inadequate insulin use.

When the cells are unable to utilize circulating glucose as a fuel supply, the body breaks down fat stores as a usable energy source (glucogensis). A by-product from glucogenesis is acid bodies called ketones. Accumulation of ketones alters the pH of the blood and disrupts the acid-base balance. pH falls below 7.35, causing metabolic acidosis to occur. Ketonuria occurs and during this process, electrolytes are also excreted in the urine.

Due to no glucose entering the cells, protein (amino acids) is also synthesized into glucose in the liver, further increasing hyperglycaemia. Increased glucose levels in the blood causes osmotic diuresis (polyuria). The excess glucose can not be reabsorbed in renal tubules and is excreted in urine, increasing urine production, leading to dehydration. Ketonuria and glucosuria can lead to a depletion of sodium, potassium, chloride, magnesium and phosphate. Vomiting caused by the acidosis increases fluid loss and will lead to hypovolaemic shock if left untreated.

Hypovolaemic shock leads to renal failure and the retention of glucose and ketone bodies, progressing acidosis. As a result of the electrolyte disturbances, dehydration and acidosis the patient will become comatose and die, if untreated.

Signs and symptoms

  • dehydration: poor skin turgor, dry mucous membranes, sunken eyes
  • tachycardia: rapid weak pulse
  • ketonuria, glucosuria, polyuria
  • hypotension
  • lethargy
  • weakness
  • nausea and vomiting
  • abdominal pain
  • kussmaul respiration
  • sweet, fruity smelling breath

 

Diagnosis

  • bsl >14mmol/L
  • pH <7.30
  • HCO3 <15 mmol/L
  • ketonuria

 

Intervention

  • maintain airway
  • administer O2
  • fluid resuscitation
  • administer insulin (monitor potassium levels for hypokalaemia)
  • assess respiration and auscultate for fluid overload
  • monitor BSL
  • administer bicarb
  • monitor AVPU  record fluid input and output
  • ECG monitoring

 

Retrieved from https://www.youtube.com/watch?v=IxrCVf3ZSRs

 

Hyperosmolar hyperglycaemic non-ketotic syndrome

HHNS occurs in patients who are producing enough insulin to avoid DKA but not enough to avoid severe hyperglycamia, osmotic diuresis, and extracellular fluid depletion.The limited production of insulin is enough to avoid acidosis as the cells are still able to utilize glucose as an energy source. HHNS occurs most often in elderly type II diabetics due to their impaired thirst regulation functioning. Severe hyperglycaemia produces severe neuroloical deficits and can result in seizures, coma, hemiparesis and aphasia.

20170112_161025

Signs and symptoms

  • dehydration: poor skin turgor, dry mucous membranes
  • disturbed mental functioning
  • polyuria
  • tachycardia
  • hypotension

 

Diagnosis

  • BSL >34mmol/L
  • absent ketonuria
  • increase serum osmolality

 

Interventions

  • maintain airway
  • administer O2
  • fluid resuscitation
  • administer insulin (monitor potassium levels for hypokalaemia)
  • assess respiration and auscultate for fluid overload
  • monitor BSL
  • administer bicarb
  • monitor AVPU  record fluid input and output
  • ECG monitoring

 

 

The following video discusses the differences between DKA and HHNS

 

 

Reference

Hoy, A., & Walding, M. (2015). Obesity and diabetes mellitus. In J. Craft & C. Gordon (Eds.), Understanding pathophysiology (2nd ed., pp. 1028–1060). Sydney, Australia: Mosby Elsevier.

Robbins, N., Shaw, C., Lewis, S., & Whitbread, C. (2008). Nursing management: Diabetes mellitus. In D. Brown & H. Edwards (Eds.), Lewis’s medical-surgical nursing: Assessment and management of clinical problems (2nd ed., pp. 1348–1382). Sydney, Australia: Mosby Elsevier.

Taranaki District Health Board. (2008). Guidelines for the treatment of diabetic ketoacidosis in the adult patient. New Plymouth, New Zealand: Taranaki District Health Board

 

 

Advertisements